Research Article | Open Access
Permanence and Global Attractivity of Discrete Predator-Prey System with Hassell-Varley Type Functional Response
By constructing a suitable Lyapunov function and using the comparison theorem of difference equation, sufficient conditions which ensure the permanence and global attractivity of the discrete predator-prey system with Hassell-Varley type functional response are obtained. Example together with its numerical simulation shows that the main results are verifiable.
The dynamic relationship between predators and their prey has long been and will continue to be one of the dominant themes in both ecology and mathematical ecology due to its universal existence and importance . The most popular predator-prey model is the one with Holling type II functional response : where , denote the density of prey and predator species at time , respectively. The constants , , , , , are all positive constants that stand for prey intrinsic growth rate, carrying capacity of prey species, capturing rate, half saturation constant, maximal predator growth rate, predator death rate, respectively.
Standard Lotka-Volterra type models, on which a large body of existing predator-prey theory is built, assume that the per capita rate of predation depends on the prey numbers only. There is growing explicit biological and physiological evidence [3–8] that in many situations, especially when predators have to search and share or compete for food, a more suitable general predator-prey model should be based on the “ratio-dependent’’ theory.
Arditi and Ginzburg  proposed the following predator-prey model with ratio-dependent type functional response:
It was known that the functional response can depend on predator density in other ways. One of the more widely known ones is due to Hassell and Varley . A general predator-prey model with Hassell-Varley tape functional response may take the following form: This model is appropriate for interactions, where predators form groups and have applications in biological control. System (1.3) can display richer and more plausible dynamics. In a typical predator-prey interaction where predators do not form groups, one can assume that , producing the so-called ratio-dependent predator-prey dynamics . For terrestrial predators that form a fixed number of tight groups, it is often reasonable to assume that For aquatic predators that form a fixed number of tight groups, may be more appropriate. Recently, Hsu  presents a systematic analysis on the above system.
On the other hand, when the size of the population is rarely small or the population has nonoverlapping generation, the discrete time models are more appropriate than the continuous ones [12–24]. This motivated us to propose and study the discrete analogous of predator-prey system (1.3): where ; , , , , , are all bounded nonnegative sequences. For the rest of the paper, we use the following notations: for any bounded sequence , set
By the biological meaning, we will focus our discussion on the positive solution of system of (1.3). Thus, we require that
In order to establish the persistent result for system (1.4), we make some preparations.
Definition 2.1. System (1.4) said to be permanent if there exist positive constants and , which are independent of the solution of system (1.4), such that for any positive solution of system (1.4) satisfies
Lemma 2.2 (see ). Assume that satisfies and for , where and are all nonnegative sequences bounded above and below by positive constants. Then
Lemma 2.3 (see ). Assume that satisfies and , where and are all nonnegative sequences bounded above and below by positive constants and . Then
Proof. We divided the proof into four claims.Claim 1. From the first equation of (1.4), we have
By Lemma 2.2, we have
Above inequality shows that for any , there exists a , such that
Claim 2. We divide it into two cases to prove that
There exists an , such that . Then by the second equation of system (1.4), we have Hence, therefore, and so, It follows that We claim that By a way of contradiction, assume that there exists a such that . Then . Let be the smallest integer such that . Then . The above argument produces that , a contradiction. This prove the claim.Case (ii)
We assume that for all . Since is nonincreasing and has a lower bound , we know that exists, denoted by , then We claim that By a way of contradiction, assume that . Taking limit in the second equation in system (1.4) gives which is a contradiction since for This prove the claim, then we have Combining Cases (i) and (ii), we see that Let , we have Claim 3 (). Conditions () imply that for enough small positive constant , we have For above , it follows form Claims 1 and 2 that there exists a such that for all From the first equation of (1.4), we have By applying Lemma 2.3 to above inequality, we have Setting in (2.28) leads to This ends the proof of Claim 3.Claim 4. For any small positive constant , from Claims 1–3, it follows that there exists a such that for all We present two cases to prove that Case (i)
There exists an such that , then Hence and so, Set We claim that for By a way of contradiction, assume that there exists a , such that Then Let be the smallest integer such that Then which implies that a contradiction, this proves the claim.Case (ii)
We assume that for all . According to (2.30), exists, denoted by , then We claim that By the way of contradiction, assume that . Taking limit in the second equation in system (1.4) gives which is a contradiction since for The above analysis show that Letting , we have where According to Claims 1–4, we can easily find that the result of Theorem 2.4 holds.
3. Global Attractivity
Theorem 3.1. Assume that () and () hold. Assume further that there exist positive constants , and such that Then system (1.4) with initial condition (1.6) is globally attractive, that is, for any two positive solutions and of system (1.4), one has
Proof. From conditions () and (), there exists an enough small positive constant such that
Since () and () hold, for any positive solutions and of system (1.4), it follows from Theorem 2.4 that
For above and (3.3), there exists a such that for all ,
Then from the first equation of system (1.3), we have
Using the Mean Value Theorem, we get
where lies between and , lies between and .
It follows from (3.6), (3.7) that And so, for Let Then from the second equation of system (1.4), we have Using the Mean Value Theorem, we get where lie between and , respectively. Then, it follows from (3.11), (3.12) that for Now we define a Lyapunov function as follows: Calculating the difference of along the solution of system (1.4), for , it follows from (3.9) and (3.13) that Summating both sides of the above inequalities from to , we have which implies It follows that Using the fundamental theorem of positive series, there exists small enough positive constant such that which implies that that is This completes the proof of Theorem 3.1.
4. Extinction of the Predator Species
This section is devoted to study the extinction of the predator species .
Theorem 4.1. Assume that Then, the species will be driven to extinction, and the species is permanent, that is, for any positive solution of system (1.4), where
Proof. For condition (), there exists small enough positive , such that for all from (4.3) and the second equation of the system (1.4), one can easily obtain that Therefore, which yields From the proof of Theorem 3.1, we have For enough small positive constant , For above , from (2.9) and (4.6), there exists a such that for all , From the first equation of (1.4), we have By Lemma 2.3, we have Setting in (4.11) leads to The proof of Theorem 4.1 is completed.
The following example shows the feasibility of the main results.
Example 5.1. Consider the following system:
One could easily see that there exist positive constants such that Clearly, conditions ()–() are satisfied. It follows from Theorems 2.4 and 3.1, that the system is permanent and globally attractive. Numerical simulation from Figure 1 shows that solutions do converge and system is permanent.
In this paper, we have obtained sufficient conditions for the permanence and global attractivity of the system (1.4), where . If in the system (1.4), the system (1.4) is a discrete ratio-dependent predator-prey model with Holling-II functional response, in this case, HUO and LI gave sufficient conditions for the permanence of the system in , however, they did not provide the condition for the extinction of the predator species . In this paper, Theorem 2.4 gives the same conditions as that of Huo and Li's condition for the permanence of the system. Furthermore, Theorem 4.1 gives sufficient conditions which ensure the extinction the predator of the system (1.4) when . If holds, then the prey species is permanence. If in the system of (1.4), the system is a discrete predator-prey model with Holling-II function response, Theorem 4.1 also holds for the case .
- A. A. Berryman, “The origins and evolution of predator-prey theory,” Ecology, vol. 73, no. 5, pp. 1530–1535, 1992.
- H. I. Freedman, Deterministic Mathematical Models in Population Ecology, vol. 57 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 1980.
- R. Arditi and H. Saiah, “Empirical evidence of the role of heterogeneity in ratio-dependent consumption,” Ecology, vol. 73, no. 5, pp. 1544–1551, 1992.
- R. Arditi, L. R. Ginzburg, and H. R. Akcakaya, “Variation in plankton densities among lakes: a case for ratio-dependent predation models,” The American Naturalist, vol. 138, no. 5, pp. 1287–1296, 1991.
- B. Dai, H. Su, and D. Hu, “Periodic solution of a delayed ratio-dependent predator-prey model with monotonic functional response and impulse,” Nonlinear Analysis: Theory, Methods & Applications, vol. 70, no. 1, pp. 126–134, 2009.
- F. Chen and J. Shi, “On a delayed nonautonomous ratio-dependent predator-prey model with Holling type functional response and diffusion,” Applied Mathematics and Computation, vol. 192, no. 2, pp. 358–369, 2007.
- A. P. Gutierrez, “Physiological basis of ratio-dependent predator-prey theory: the metabolic pool model as a paradigm,” Ecology, vol. 73, no. 5, pp. 1552–1563, 1992.
- R. Xu, F. A. Davidson, and M. A. J. Chaplain, “Persistence and stability for a two-species ratio-dependent predator-prey system with distributed time delay,” Journal of Mathematical Analysis and Applications, vol. 269, no. 1, pp. 256–277, 2002.
- R. Arditi and L. R. Ginzburg, “Coupling in predator-prey dynamics: ratio-dependence,” Journal of Theoretical Biology, vol. 139, no. 3, pp. 311–326, 1989.
- M. P. Hassell and G. C. Varley, “New inductive population model for insect parasites and its bearing on biological control,” Nature, vol. 223, no. 5211, pp. 1133–1137, 1969.
- S.-B. Hsu, T.-W. Hwang, and Y. Kuang, “Global dynamics of a predator-prey model with Hassell-Varley type functional response,” Discrete and Continuous Dynamical Systems, vol. 10, no. 4, pp. 857–871, 2008.
- J. Yang, “Dynamics behaviors of a discrete ratio-dependent predator-prey system with holling type III functional response and feedback controls,” Discrete Dynamics in Nature and Society, vol. 2008, Article ID 186539, 19 pages, 2008.
- F. Chen, “Permanence in a discrete Lotka-Volterra competition model with deviating arguments,” Nonlinear Analysis: Real World Applications, vol. 9, no. 5, pp. 2150–2155, 2008.
- F. Chen, “Permanence and global attractivity of a discrete multispecies Lotka-Volterra competition predator-prey systems,” Applied Mathematics and Computation, vol. 182, no. 1, pp. 3–12, 2006.
- X. Li and W. Yang, “Permanence of a discrete predator-prey systems with Beddington-deAngelis functional response and feedback controls,” Discrete Dynamics in Nature and Society, vol. 2008, Article ID 149267, 8 pages, 2008.
- X. Chen and C. Fengde, “Stable periodic solution of a discrete periodic Lotka-Volterra competition system with a feedback control,” Applied Mathematics and Computation, vol. 181, no. 2, pp. 1446–1454, 2006.
- Z. Zhou and X. Zou, “Stable periodic solutions in a discrete periodic logistic equation,” Applied Mathematics Letters, vol. 16, no. 2, pp. 165–171, 2003.
- L. Chen, J. Xu, and Z. Li, “Permanence and global attractivity of a delayed discrete predator-prey system with general Holling-type functional response and feedback controls,” Discrete Dynamics in Nature and Society, vol. 2008, Article ID 629620, 17 pages, 2008.
- L. L. Wang and Y. H. Fan, “Permanence for a discrete Nicholson's blowflies model with feedback control and delay,” International Journal of Biomathematics, vol. 1, no. 4, pp. 433–442, 2008.
- F. Chen, “Permanence for the discrete mutualism model with time delays,” Mathematical and Computer Modelling, vol. 47, no. 3-4, pp. 431–435, 2008.
- F. Chen, L. Wu, and Z. Li, “Permanence and global attractivity of the discrete Gilpin-Ayala type population model,” Computers & Mathematics with Applications, vol. 53, no. 8, pp. 1214–1227, 2007.
- F. Chen, “Permanence of a discrete -species cooperation system with time delays and feedback controls,” Applied Mathematics and Computation, vol. 186, no. 1, pp. 23–29, 2007.
- F. Chen, “Permanence and global stability of nonautonomous Lotka-Volterra system with predator-prey and deviating arguments,” Applied Mathematics and Computation, vol. 173, no. 2, pp. 1082–1100, 2006.
- H.-F. Huo and W.-T. Li, “Permanence and global stability of positive solutions of a nonautonomous discrete ratio-dependent predator-prey model,” Discrete Dynamics in Nature and Society, vol. 2005, no. 2, pp. 135–144, 2005.
Copyright © 2009 Runxin Wu and Lin Li. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.